Alert archive / Hawaii / Flash Flood Watches in 2017

Flash Flood Watch 3, NWS Honolulu, HI

March 7, 20174 counties in Hawaii

NWS Honolulu, HI issued this flash flood watch at Mar 7, 2017, 3:52 PM HST for 4 counties in Hawaii. It took effect at Mar 7, 2017, 6:00 PM HST. It was in force for 57 hr.

The area

The counties it named.

The facts

Issued
Mar 7, 2017, 3:52 PM HST (01:52 UTC)
In effect from
Mar 7, 2017, 6:00 PM HST
Expired
Mar 10, 2017, 3:18 AM HST
In force
57 hr
Issued by
NWS Honolulu, HI
Flood severity
None

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.9 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2017-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2017-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood watch went out at Mar 7, 3:50 PM HST, 2 minutes earlier.

Area forecast discussion, Mar 7, 3:50 PM HST, 2 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
350 PM HST Tue Mar 7 2017

.SYNOPSIS...
Unsettled weather is in store for portions of the state into
Thursday. A strong upper level trough passing over the region will
create the potential for heavy showers and strong thunderstorms
during this time, especially along a stalled band of low level
moisture currently stretched over and near Maui County and
northern Big Island. A weak ridge will settle near the state on
Friday, bringing light winds and humid conditions for the weekend.

&&

.DISCUSSION...
A complex pattern remains in place this afternoon, with heavy
showers and thunderstorms favoring the eastern half of the island
chain. A band of low level moisture and convergence, the remnant
of an old front, has been stalled over Maui County and northern
Big Island all day, with precipitable water (PW) values hovering
around 1.25 to 1.6 inches. Meanwhile, a strong mid to upper level
trough centered about 300 miles northwest of Kauai continues to
dig toward the state. This feature is already producing enough
instability to trigger isolated heavy showers and thunderstorms
along the low level moisture band. The mid to upper level trough
is also driving a weak surface cold front that is being obscured
by a band of layered high clouds just northwest of Kauai.
Sandwiched between these features, a somewhat dry, northerly low
level flow with dew points in the lower 60s deg F range is fading
over Oahu.

The atmosphere will become increasingly unstable tonight and
Wednesday, upping chances for heavy showers and possibly strong
thunderstorms. Although the details remain elusive, the GFS and
ECMWF models are both showing a roughly 100 kt jet stream setting
up over the islands late tonight and Wednesday as the upper level
trough digs over the region. Temps at 500 mb will fall to the -13
to -16 C range, which is very cold by Hawaii standards. As a
result, CAPE values increase, especially along the stalled low
level moisture boundary, while 0-6 km bulk shear values remain
elevated at 35 kt or more. This instability will set the stage for
strong to possibly severe thunderstorms as early as late tonight,
but chances are higher during the day on Wednesday as CAPE is
maximized. The greatest threat will remain along the low level
moisture boundary centered over Maui County and northern Big
Island. We will also have to monitor the dissipating front moving
over Kauai tonight, since the HRRR model is suggesting that
thunderstorms could develop due to orographic forcing late this
evening.

Though the threat is marginal, mainly due to the isolated nature
of the potential heavy showers, we felt that a Flash Flood Watch
is appropriate, since there will be a prolonged period of heavy
shower potential and the possibility of anchored showers under
light winds. The Flash Flood Watch has been issued for all
islands, with the greatest flood potential remaining along the low
level moisture boundary.

By Wednesday night, the GFS and ECMWF show deeper moisture
surging northward over the state, maintaining the threat for
flash flooding. On Thursday, the upper level trough will gradually
weaken overhead, but conditions will remain rather moist and
unstable. The Flash Flood Watch currently runs through Wednesday
night but may need to be extended into Thursday.

The flood and thunderstorm threat will diminish on Friday as the
upper level trough weakens and pushes eastward. A weak low level
ridge will build just north of the state, ushering in weak trades.
The ridge will shift over the islands during the weekend,
promoting light winds and humid conditions.

&&

.AVIATION...
For the eastern Hawaiian Islands, moisture from a remnant frontal
boundary between the Big Island and Maui will continue to be the
focus of showers into the evening. At this time, this is
highlighted with VCSH for the nearby terminals at Kona and
Kahului. Thunderstorms with MVFR conditions will remain possible
into the evening for these locations and will continue to monitor
radar trends closely for the possible addition of tempo groups to
highlight heavier showers and thunderstorms for these terminals.

For the western Hawaiian Islands, the next frontal boundary will
move eastward across Kauai this afternoon into the evening and
eastward to Oahu and Maui overnight. This will allow for an
increased chance of showers with thunderstorms with gusty winds
and MVFR conditions possible as the boundary moves through.

AIRMET Sierra for mountain obscurations remains in effect for
windward sections of Maui. As moisture encroaches from the west
with the next frontal boundary, this may be needed for Kauai and
possibly Oahu overnight.

&&

.MARINE...
The west-northwest swell (290-320 deg) currently impacting the
islands and its resulting surf will gradually ease through early
Wednesday.

The latest surface analysis and satellite imagery showed a gale-
force low centered around 1000 nautical miles north-northwest of
the state tracking back toward the south-southeast. The latest ASCAT
pass late this morning still showed an area of gales out of the
northwest associated with this feature focused toward the local
area. This will result in a large reinforcing swell out of a more
northwest direction (330 deg) with expected impact to the Hawaiian
waters Wednesday through early Friday before gradually trending
down into the weekend. The ECMWF-Wave solution still brings this
swell in a bit earlier across the local waters with a peak up to
a couple of feet larger than the WAVEWATCH III. If this larger
solution verifies, surf may near warning levels late Wednesday
through Wednesday night. For now, have issued a High Surf Advisory
for exposed north and west facing shores for Wednesday and
Thursday. Large seas will also be an issue with this swell, so a
Small Craft Advisory will be needed. Seas and surf trend down once
again Friday through the weekend.

Local winds will remain light through the week as another front
approaches and moves into the area through mid-week. Periods of
heavy showers and a few thunderstorms remain in the forecast due
to a combination of this front and a disturbance aloft setting up
over the region.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 6 PM HST this evening through late
Wednesday night for all Hawaii islands.

High Surf Advisory from 10 AM Wednesday to 6 PM HST Thursday for
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North
Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley-
Windward Haleakala.

Wind Advisory until 6 PM HST Wednesday for Big Island Summits.

&&

Public...Wroe
Marine...TS
Aviation...Woodrum

In the hours before

Special weather statement, Mar 7, 1:37 PM HST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Honolulu HI
137 PM HST TUE MAR 7 2017

HIZ025-027-080015-
Big Island Interior-Big Island North and East-
137 PM HST TUE MAR 7 2017

...A STRONG THUNDERSTORM WILL AFFECT HAWAII IN HAWAII COUNTY...

At 136 PM HST, a strong thunderstorm was located over Ninole, or 16
miles northwest of Hilo, moving southeast at 5 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Honomu, Laupahoehoe, Ninole and Hakalau.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1983 15516 1989 15533 2001 15528 2001 15526
      1996 15519 1987 15510
TIME...MOT...LOC 2336Z 293DEG 5KT 1994 15519

Wroe

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 2:24 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 7, 2:52 PM HSTSpecial Marine WarningHFO83 min
Mar 7, 4:44 PM HSTFlash Flood WarningHFOKalawao3 hr
Mar 7, 5:30 PM HSTSpecial Marine WarningHFO60 min
Mar 7, 8:01 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Mar 7, 8:12 PM HSTHigh Wind WarningHFOHawaii43 hr
Mar 7, 8:18 PM HSTWinter Storm WatchHFOHawaii19 hr
Mar 7, 9:23 PM HSTSmall Craft AdvisoryHFO54 hr
Mar 8, 3:34 AM HSTHigh Surf WarningHFOHonolulu, Kauai, Kalawao36 hr

Nearby

Flash Flood Watches in Hawaii, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.